North Carolina, 2004

Damaging Winds in North Carolina, May 2, 2004

May 2, 2004 · NWS MHX · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 2, 9:26 AM EST, 4 hours 19 minutes earlier.

Area forecast discussion, May 2, 9:26 AM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1027 AM EDT SUN MAY  2 2004

UPDATED GRIDS/ZFP TO GO WITH LIKELY POPS ALL BUT OUTER BANKS. RDR
SHOWS SHRA DVLPING FAIRLY QUICKLY OVER INLAND AREAS...WITH NO CAP
SEEN IN SOUNDING THIS TREND WILL CONT INTO AFTN.

PREV DISC:

.SHORT TERM...SATL SHOWS GOOD DEAL OF CLDS ACRS REGION AS BREAKS
QUICKLY FILL BACK IN. RDR SHOWS SEVERAL BANDS OF SHRA/ISOLD TSRA
ACRS REGION. EXPECT SCT SHRA AND TSRA TO CONT THROUGH THE AFTN. SPC
HAS MOVED SLIGHT RISK JUST WEST OF ERN NC AS MAIN BAND OF CONVECTION
LIKELY WONT DEVELOP TIL LATER TONIGHT AHEAD OF COLD FRONT. CERTAINLY
CANT RULE OUT LOCAL SEVERE STORMS ANYWHERE THIS AFTN IF CAN GENERATE
SOME DECENT INSTAB. OVERALL WILL NOT CHNG CRNT FCST WHICH HAS SCT
CONVECTION AND TEMPS IN THE UPR 70S TO LOW 80S.
&&

.MARINE...SEAS REMAIN AOA 6FT FROM HAT S WITH GOOD S/SW FLOW. TOUGH
CALL NRN WTRS AS FETCH IS LESS FAVORABLE HOWEVER HARD TO TELL HOW
BIG SEAS ARE 20 MILES OUT SO WL CONT SCA ALL WTRS. WL INCREASE WINDS
AND WAVES A BIT FOR SOUNDS AND USE SCEC FOR THIS AFTN WITH SCA
CONDITIONS TONIGHT.
&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...SCA ALL CSTL WATERS.
&&

RF
Hazardous weather outlook, May 2, 2:51 AM EST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
351 AM EDT SUN MAY 2 2004

NCZ029-044>047-079>081-090>095-098-103-104-030751-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
351 AM EDT SUN MAY 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

THUNDERSTORMS WILL REDEVELOP OVER THE REGION THIS AFTERNOON. LOCALLY
HEAVY RAINS ARE POSSIBLE IN THESE THUNDERSTORMS WITH PONDING OF WATER
POSSIBLE IN LOW LYING AREAS. THESE THUNDERSTORMS COLD BECOME QUITE
STRONG LATE THIS AFTERNOON...HOWEVER FORECAST WIND PROFILES AND A
LACK OF LOW LEVEL INSTABILITY INDICATE THAT THE STORMS WILL STRUGGLE
TO REACH SEVERE LIMITS. IF ANY STORMS DO BECOME MARGINALLY SEVERE THE
PRIMARY THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL CONTINUE INTO EARLY MONDAY MORNING. SOME
OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINS BEFORE ENDING BY
EARLY AFTERNOON. THESE LOCALLY HEAVY RAINS COMBINED WITH PREVIOUS
RAINS MAY RESULT IN SOME PONDING OF WATER IN LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

MLF

In the hours before

Special weather statement, May 2, 12:23 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
123 PM EDT SUN MAY 2 2004

NCZ029-044-079-090-091-021830-
DUPLIN NC-GREENE NC-LENOIR NC-MARTIN NC-PITT NC-
INCLUDING THE CITIES OF...BEULAVILLE...GREENVILLE...KENANSVILLE...
KINSTON...LA GRANGE...SNOW HILL...WALLACE...WARSAW AND WILLIAMSTON
123 PM EDT SUN MAY 2 2004

SCATTERED THUNDERSTORMS WILL MOVE RAPIDLY NORTHEAST ACROSS THE
COASTAL PLAIN COUNTIES OF EASTERN NORTH CAROLINA THROUGH 230 PM. A
FEW OF THESE STORMS WILL CONTAIN TORRENTIAL DOWNPOURS OF AN INCH OF
RAIN PER HOUR, CLOUD TO GROUND LIGHTNING, AND WINDS GUSTING TO 40 TO
50 MPH. THE AREA WITH THE BEST CHANCE OF GETTING THESE STORMS WILL BE
ACROSS THE NORTHWEST PART OF DUPLIN COUNTY, AND THE WESTERN PARTS OF
LENOIR, GREENE, PITT, AND MARTIN COUNTIES.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
May 2, 1:45 PM EST
Where
Greene County, 2 mi NW of Walstonburg
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.617, -77.733

Public reported a large tree blown down.

Thunderstorm Wind, Pitt

When
May 2, 1:55 PM EST
Where
Pitt County, Fountain
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.683, -77.633

Spotter reported signs blown down at a store in Fountain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390300, 5390301.